Indiana, 2005Hail and Damaging Winds in Indiana, June 5, 2005
June 5, 2005 · NWS IND · 45 events in 19 counties and zones
A series of severe thunderstorms moved across central Indiana on the afternoon and evening of 5 June 2005. Several central Indiana residents and buildings were struck by lightning, and widespread wind damage occurred.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 45
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of severe thunderstorms moved across central Indiana on the afternoon and evening of 5 June 2005. Several central Indiana residents and buildings were struck by lightning, and widespread wind damage occurred. In addition, large hail fell in several areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 5, 2:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST SUN JUN 5 2005
.DISCUSSION...UPPR SYS CURRENTLY OVR THE NRN MIDWEST XPCTD TO LIFT
OFF TO THE NE ACRS THE WRK GRTLKS AND INTO CANADA BY MON...WITH FLAT
RDGG DVLPG TOWARDS THE MIDDLE OF THE WEEK. MODELS IN PRETTY GOOD
AGREEMENT WITH THE OVERALL PTN. FCST FOCUS CENTERS ON POPS.
IN THE NR TERM...OLD MESO CONVECTIVE VORT MAX CURRENTLY LOCATED OVR
NRN IL WITH SCT TSTMS DVLPG IN THE TAIL OF THE SYS OVR ERN
IL...WHILE WEAKENING CDFNT LOOKS TO BE LOCATED ALONG THE MS RVR.
EYEBALLING MOVEMENT OF THIS VORT MAX SUGGEST TAIL SHOULD PASS THRU
THE AREA DURG THE REST OF THE AFT AND EARLY EVEN...PROBABLY EXITING
THE AREA AROUND SUNSET. INSTABILITY AXIS LOCATED JUST AHEAD OF THE
VORT TAIL...NR THE IND/IL STATE LN...SO WOULD SUSPECT BEST SVR
THREAT WL BE WITH THE PASSAGE OF THE VORT TAIL. WS406 IN EFFECT TIL
02Z. WEAKENING CDFNT LOOKS TO PASS THRU THE AREA LT TONIGHT...SO
SOME REMNANT ACTVTY IS PSBL LTR TONIGHT AS WELL. WL GO WITH HIGHEST
POPS THIS EVEN...THEN CHC POPS AFTER MIDNIGHT.
IN THE LTR PDS...SLIGHTLY DRIER/MORE STABLE AIR MOVS INTO THE AREA
BY MON AS UPPR RDGG BLDS...SO CAN PROB KEEP MON/MON NIGHT PCPN FREE.
BY TUES AFT...WL BRING IN CHC POPS TO THE SWRN ZONES AS MODELS HINT
AT A DISTURBANCE APPROACHING THE AREA ALONG WITH DEEPER MOISTURE
RETURN.
LO LVL THICKNESSES SUGGEST THE NGM MOS GUIDANCE LOOKS PRETTY GOOD FOR
THE MOST PART. DECIDED TO TRIM A FEW DEGS OFF OF THE HIGHS ON TUES
OVR THE SWRN ZONES DUE TO INCREASED CLD COVER/PCPN THREAT IN THOSE
AREAS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JAS
Hazardous weather outlook, Jun 5, 5:27 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 AM EST SUN JUN 5 2005
INZ021-028>031-035>049-051>057-060>065-067>072-061026-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
527 AM EST SUN JUN 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL INDIANA THIS
AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL BEING THE MAIN THREATS.
AN ISOLATED TORNADO CANNOT BE RULED OUT. LIGHTNING WILL BE A THREAT
ALSO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY NIGHT THROUGH SATURDAY. IT IS
TOO EARLY TO DETERMINE WHETHER ANY OF THESE STORMS WILL BE SEVERE.
THE MAIN THREAT AT THIS TIME FROM ANY OF THESE STORMS IS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PUMA
Event by event
21 thunderstorm wind, 20 hail, 4 lightning. Local standard time, as filed.
Thunderstorm Wind, Owen
- When
- June 5, 3:10 PM EST
- Where
- Owen County, Arney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.313, -86.838 (the zone’s center; the record gives no point)
Power lines and trees were blown down.
Thunderstorm Wind, Vermillion
- When
- June 5, 3:18 PM EST
- Where
- Vermillion County, Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.217, -86.933
Trees and power lines were blown down in Clinton. One tree fell on a house.
Thunderstorm Wind, Parke
- When
- June 5, 3:25 PM EST
- Where
- Parke County, 1 mi S of Mecca
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.667, -87.400
Trees were blown down in roadways.
Thunderstorm Wind, Putnam
- When
- June 5, 3:50 PM EST
- Where
- Putnam County, 2 mi SSW of Bainbridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.717, -87.333
Hail, Monroe
- When
- June 5, 4:01 PM EST to 4:04 PM EST
- Where
- Monroe County, Blmngtn Monroe Co Ar
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.733, -86.833
Hail was reported in Bloomington METAR. Size was reported by the tower observers.
Hail, Hendricks
- When
- June 5, 4:02 PM EST to 4:03 PM EST
- Where
- Hendricks County, North Salem
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.150, -86.617
Hail, Monroe
- When
- June 5, 4:04 PM EST to 4:05 PM EST
- Where
- Monroe County, Ellettsville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.867, -86.650
Thunderstorm Wind, Clinton
- When
- June 5, 4:05 PM EST
- Where
- Clinton County, Mulberry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.233, -86.617
A 25-inch diameter tree was blown down.
Thunderstorm Wind, Clinton
- When
- June 5, 4:10 PM EST
- Where
- Clinton County, 2 mi NW of Mulberry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.350, -86.667
A 24-inch diameter pine tree, estimated at 70 feet tall, was snapped off.
Hail, Hendricks
- When
- June 5, 4:10 PM EST to 4:11 PM EST
- Where
- Hendricks County, 1 mi NW of Pittsboro
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.367, -86.700
Thunderstorm Wind, Hendricks
- When
- June 5, 4:10 PM EST
- Where
- Hendricks County, 1 mi NW of Pittsboro
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.883, -86.483
Thunderstorm Wind, Hendricks
- When
- June 5, 4:12 PM EST
- Where
- Hendricks County, 1 mi SE of Lizton
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.883, -86.483
Hail, Hendricks
- When
- June 5, 4:12 PM EST to 4:13 PM EST
- Where
- Hendricks County, 1 mi SE of Lizton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.867, -86.533
Thunderstorm Wind, Hendricks
- When
- June 5, 4:13 PM EST
- Where
- Hendricks County, North Salem
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.867, -86.533
A telephone pole was snapped off.
Hail, Hendricks
- When
- June 5, 4:13 PM EST to 4:14 PM EST
- Where
- Hendricks County, North Salem
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.867, -86.650
Thunderstorm Wind, Tippecanoe
- When
- June 5, 4:15 PM EST
- Where
- Tippecanoe County, Stockwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.867, -86.650
Large limbs and trees were blown down.
Thunderstorm Wind, Clinton
- When
- June 5, 4:15 PM EST
- Where
- Clinton County, Frankfort
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -86.767
Thunderstorm Wind, Hendricks
- When
- June 5, 4:15 PM EST
- Where
- Hendricks County, 3 mi W of Brownsburg
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.283, -86.517
A 63 mph wind gust was measured by a weather station at Tri-West High School.
Hail, Clinton
- When
- June 5, 4:17 PM EST to 4:18 PM EST
- Where
- Clinton County, Frankfort
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.850, -86.450
Thunderstorm Wind, Hendricks
- When
- June 5, 4:17 PM EST
- Where
- Hendricks County, 2 mi NW of Brownsburg
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -86.517
Thunderstorm Wind, Clinton
- When
- June 5, 4:17 PM EST
- Where
- Clinton County, Frankfort
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.867, -86.433
Numerous trees and power lines were blown down in Frankfort.
Hail, Hendricks
- When
- June 5, 4:17 PM EST to 4:18 PM EST
- Where
- Hendricks County, 2 mi NW of Brownsburg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -86.517
Thunderstorm Wind, Clinton
- When
- June 5, 4:30 PM EST
- Where
- Clinton County, Frankfort
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.867, -86.433
Light to moderate structural damage was reported to some homes, and the top of a semi trailer was blown off. A factory roof was torn off and tractor trailers were blown over. A personal weather station measured a wind gust to 91 mph.
Lightning, Hamilton
- When
- June 5, 4:30 PM EST
- Where
- Hamilton County, Sheridan
- Injuries
- 6 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.433, -85.350
Six people were struck by lightning at at paintball facility in Sheridan. Two were treated and released at the scene, with four being transported to area hospitals for treatment. The injuries were not serious.
Thunderstorm Wind, Carroll
- When
- June 5, 4:32 PM EST
- Where
- Carroll County, 1 mi S of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -86.517
A grain bin was blown down just south of Burlington.
Thunderstorm Wind, Hendricks
- When
- June 5, 4:37 PM EST
- Where
- Hendricks County, 2 mi W of Lizton
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.467, -86.400
Thunderstorm Wind, Tipton
- When
- June 5, 4:45 PM EST
- Where
- Tipton County, 4 mi SW of Tipton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.883, -86.583
Large limbs were blown down at U.S. 31 and County Road 450 South.
Thunderstorm Wind, Howard
- When
- June 5, 4:55 PM EST
- Where
- Howard County, Kokomo Muni Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.250, -86.100
Hail, Brown
- When
- June 5, 4:59 PM EST to 5:00 PM EST
- Where
- Brown County, 2 mi N of Taggart
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.533, -86.067
Golf ball hail was reported at Sweetwater Lake.
Thunderstorm Wind, Howard
- When
- June 5, 5:00 PM EST
- Where
- Howard County, 4 mi N of Greentown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.300, -86.133
Lightning, Marion
- When
- June 5, 5:15 PM EST
- Where
- Marion County, 3 mi S of Traders Pt
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Two men were hit by lightning as they stood underneath a tree in Eagle Creek Park. Neither was seriously injured.
Hail, Johnson
- When
- June 5, 5:15 PM EST to 5:16 PM EST
- Where
- Johnson County, Edinburg
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.533, -85.967
Hail, Monroe
- When
- June 5, 5:22 PM EST to 5:23 PM EST
- Where
- Monroe County, Bloomington
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.350, -85.967
Hail, Bartholomew
- When
- June 5, 5:23 PM EST to 5:24 PM EST
- Where
- Bartholomew County, Taylorsville
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.167, -86.517
Hail, Monroe
- When
- June 5, 5:24 PM EST to 5:25 PM EST
- Where
- Monroe County, 5 mi NE of Bloomington
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -85.950
Thunderstorm Wind, Tipton
- When
- June 5, 5:30 PM EST
- Where
- Tipton County, 5 mi W of Tipton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.217, -86.450
A large billboard was blown down.
Hail, Monroe
- When
- June 5, 5:35 PM EST to 5:36 PM EST
- Where
- Monroe County, 3 mi NE of Bloomington
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.283, -86.150
Hail, Brown
- When
- June 5, 5:57 PM EST to 5:58 PM EST
- Where
- Brown County, Spearsville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.200, -86.483
Lightning, Madison
- When
- June 5, 6:00 PM EST
- Where
- Madison County, Anderson
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.333, -86.200
An apartment complex caught fire due to a lightning strike.
Hail, Decatur
- When
- June 5, 6:05 PM EST to 6:06 PM EST
- Where
- Decatur County, St Paul
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.307, -85.501 (the zone’s center; the record gives no point)
Hail, Shelby
- When
- June 5, 6:05 PM EST to 6:06 PM EST
- Where
- Shelby County, 2 mi SE of Waldron
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -85.633
Lightning, Madison
- When
- June 5, 6:33 PM EST
- Where
- Madison County, Anderson
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.433, -85.633
A dentist's office caught fire due to a lightning strike.
Hail, Decatur
- When
- June 5, 6:35 PM EST to 6:36 PM EST
- Where
- Decatur County, 6 mi N of Greensburg
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.307, -85.501 (the zone’s center; the record gives no point)
Hail, Bartholomew
- When
- June 5, 6:45 PM EST to 6:46 PM EST
- Where
- Bartholomew County, Taylorsville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.417, -85.483
Hail, Decatur
- When
- June 5, 7:30 PM EST to 7:31 PM EST
- Where
- Decatur County, Clarksburg
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.300, -85.950
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 5, 20052 deaths · 1 event
- Hail and Damaging Winds in Indiana, June 5, 20051 death · 1 injured · $278,000 · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Texas, June 5 to 6, 2005$2.2 million · F2 · 25 events
- Tornado and Hail in Michigan, June 5, 20053 injured · $120,000 · F0 · 75 events
- Hail and Damaging Winds in Michigan, June 5, 2005$770,000 · 1.5 in hail · 31 events
- Tornadoes and Hail in Oklahoma, June 5 to 6, 2005$30,000 · F1 · 46 events
- Flood and Damaging Wind in Georgia, June 5, 20051 injured · $320,000 · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2005$184,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Michigan, June 5, 20051 injured · $90,000 · 1.25 in hail · 12 events
- Lightning Strike in Missouri, June 5, 2005$200,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, June 5, 2005$135,000 · 55 kt wind · 4 events
- Damaging Winds in Indiana, June 5 to 6, 2005$120,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454800, 5454801, 5454802, 5454803, 5454804, 5454805, 5454806, 5454807, 5454808, 5454809, 5454810, 5454811, 5454812, 5454813, 5454814, 5454815, 5454816, 5454817, 5454818, 5454819, 5454820, 5454821, 5454822, 5456993, 5454913, 5454914, 5454915, 5454916, 5454917, 5454918, 5454799, 5454919, 5454920, 5454921, 5454922, 5454923, 5454924, 5454925, 5454926, 5454927, and more.